Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 161, NWS Midland/Odessa, TX

June 11, 2003Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2003, 12:55 PM CDT for Pecos County, Terrell County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 12:55 PM CDT (17:55 UTC)
Expired
Jun 11, 2003, 2:00 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 169 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS54 KMAF 111755
SVRMAF
TXC371-443-111900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1254 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST PECOS COUNTY IN SOUTHWEST TEXAS
  NORTHERN TERRELL COUNTY IN SOUTHWEST TEXAS

* UNTIL 200 PM CDT

* AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER SOUTHERN PECOS COUNTY...OR ABOUT 15
  MILES NORTH OF SANDERSON...MOVING EAST AT 15 MPH.

HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3024 10248 3052 10248 3059 10230 3060 10198
          3038 10195

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 AM CDT, 9 hours 25 minutes earlier.

Area forecast discussion, Jun 11, 3:30 AM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 AM CDT WED JUN 11 2003

WESTERLY FLOW ALOFT THROUGH THE SHORT TERM FORECAST CYCLE WILL
MIX THE DRY LINE TO THE EXTREME EASTERN COUNTIES THROUGH FRIDAY
DURING THE DAYTIME. WILL GO WITH 10 TO 20 POPS ACROSS THE EXTREME
EAST AND OROGRAPHICALLY FAVORED SOUTHERN MOUNTAINS...BIG BEND IN
THIS SCENARIO THROUGH FRIDAY. THE LEFT EXIT REGION OF THE SUBTROPICAL
JET AND SHORTWAVE TROUGHS EMBEDDED IN THE WESTERLY FLOW SHOULD AID
CONVECTION IN THESE AREAS.

IN THE EXTENDED FORECAST A COOL FRONT/WIND SHIFT IS STILL SLATED
TO PASS THROUGH THE REGION SATURDAY WITH THE BEST CONVERGENCE AND
DYNAMICS PASSING TO THE NORTH AND EAST OF THE AREA. THE BEST
CHANCE OF PRECIPITATION WITH THIS FRONTAL PASSAGE WILL PROBABLY BE
IN THE EASTERN BASIN LATE SATURDAY AND SATURDAY NIGHT.

IN THE EXTENDED FORECAST DECIDED TO CONFINE POPS TO THE OROGRAPHICALLY
FAVORED TERRAIN...WEST OF THE PECOS RIVER...SUNDAY AND MONDAY WITH A
FAIRLY STRONG RIDGE DEVELOPING OVER WEST TEXAS. TERRAIN AND INSTABILITY
COULD IGNITE ISOLATED STORMS. KEPT TUESDAY DRY.

MAF  095/068 097/067 097 12---
CNM  099/064 099/064 099 12---
MRF  087/055 089/057 089 12111
FST  098/069 099/071 099 12111

.MAF...
TX...NONE.
NM...NONE.

12
Hazardous weather outlook, Jun 11, 4:30 AM CDT, 8 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-112030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY SEVERE WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING...BUT MAINLY ALONG AND EAST OF THE TRANS PECOS WHERE BETTER
LOW LEVEL MOISTURE WILL RESIDE. SOME OF THESE STORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT AT
THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:25 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Jun 11, 4:35 PM CDTSevere Thunderstorm WarningMAFGlasscock25 min
Jun 11, 5:00 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
Jun 11, 5:20 PM CDTSevere Thunderstorm WarningMAFTerrell70 min
Jun 11, 5:25 PM CDTSevere Thunderstorm WarningMAFScurry35 min
Jun 11, 5:28 PM CDTTornado WarningMAFTerrell62 min
Jun 11, 6:28 PM CDTTornado WarningMAFTerrell62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.